Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 51, NWS Tucson, AZ

August 13, 2014Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2014, 2:26 PM MST for Pinal County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 2:26 PM MST (21:26 UTC)
Expired
Aug 13, 2014, 3:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS55 KTWC 132126
SVRTWC
AZC021-132200-
/O.NEW.KTWC.SV.W.0051.140813T2126Z-140813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 300 PM MST

* AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DUDLEYVILLE...OR 34 MILES SOUTH OF GLOBE...AND MOVING NORTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
      3299 11078 3303 11073 3307 11073 3310 11069
      3313 11052
TIME...MOT...LOC 2126Z 185DEG 16KT 3295 11075

$$

CANTIN
2 follow-up statements
531 
WWUS55 KTWC 132144
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
244 PM MST WED AUG 13 2014

AZC021-132200-
/O.CON.KTWC.SV.W.0051.000000T0000Z-140813T2200Z/
PINAL AZ-
244 PM MST WED AUG 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PINAL COUNTY...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUDLEYVILLE...OR 29 MILES SOUTH OF GLOBE...MOVING NORTH
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
      3299 11078 3303 11073 3307 11073 3310 11069
      3313 11052
TIME...MOT...LOC 2144Z 185DEG 16KT 3303 11074

$$

CANTIN
692 
WWUS55 KTWC 132159
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST WED AUG 13 2014

AZC021-132209-
/O.EXP.KTWC.SV.W.0051.000000T0000Z-140813T2200Z/
PINAL AZ-
259 PM MST WED AUG 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL
EXPIRE AT 300 PM MST...

THE THUNDERSTORM HAS WEAKENED...BUT WILL STILL PRODUCE HEAVY 
RAINFALL AND WIND GUSTS TO 35 MPH AS IT CONTINUES TO THE NORTH.

LAT...LON 3278 11066 3286 11089 3307 11086 3308 11083
      3299 11078 3303 11073 3307 11073 3310 11069
      3313 11052
TIME...MOT...LOC 2159Z 185DEG 16KT 3310 11073

$$

CANTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:10 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 9:10 AM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST WED AUG 13 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. SOME STORMS WILL GENERATE LOCALLY HEAVY RAIN AND
STRONG GUSTY WINDS. A DOWNWARD MOISTURE TREND AND WEAKER FLOW WILL
LEAD TO LESS THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY.

&&

.DISCUSSION...IR/VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS
INDICATE PARTLY CLOUDY SKIES TO MOSTLY CLOUDY SKIES ACROSS SE AZ AT
THIS TIME. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z WERE IN THE
60S F...AND THESE TEMPS WERE GENERALLY 2-5 DEGS F HIGHER VERSUS 24
HOURS AGO. SURFACE TEMPS VALID 16Z WERE ABOUT 5-10 DEGS F COOLER
VERSUS THIS TIME TUE. 13/12Z KTWC SOUNDING TOTAL PRECIP WATER WAS
1.74 INCHES...AND THIS VALUE REMAINED ALMOST TWO STANDARD DEVIATIONS
ABOVE NORMAL. HAVE NOTED THAT THE STEERING FLOW FOR SHOWERS/TSTMS
HAS VEERED TO A MORE SWLY COMPONENT VERSUS 24 HOURS AGO. 13/12Z
UPPER AIR PLOTS INDICATED 587 DM LOW PRESSURE CENTERED OVER NWRN
AZ...RIDGE AXIS EXTENDED FROM WEST TEXAS NWD INTO THE NRN CONUS
PLAINS...AND A TROUGH WAS OVER THE PACIFIC NW. LIGHT SLY/SWLY FLOW
PREVAILED OVER SE AZ.

ABUNDANT MOISTURE WILL CONTINUE ACROSS SE AZ THRU TONIGHT AS THE
WEAK UPPER LEVEL LOW PRESSURE SYSTEM THAT ENHANCED SHOWER/TSTM
ACTIVITY TUE MOVES FROM NWRN AZ INTO WRN COLORADO. HOWEVER...HAVE
NOTED ANOTHER WEAK CYCLONIC CIRCULATION SYSTEM VIA WATER VAPOR
IMAGERY OVER NRN SONORA. DESPITE A GENERAL FLOW REGIME THAT WOULD
TEND TO SUPPRESS CONVECTIVE ACTIVITY TO SOME DEGREE...THIS WEAK
SONORAN SYSTEM IN COMBINATION WITH THE AMPLE MOISTURE SHOULD PROVIDE
SCATTERED TO NUMEROUS SHOWERS/TSTMS INTO THIS EVENING. THE 13/14Z
RUC HRRR AND 13/12Z UNIV OF AZ WRF-NAM SOLUTIONS SUPPORT THIS
SCENARIO.

THE MAIN IMPACT AGAIN TODAY WILL BE HEAVY RAIN WITH THE POTENTIAL
FOR FLASH FLOODING TO OCCUR. HOWEVER...LESS COVERAGE OF HEAVY
RAINFALL IS ANTICIPATED INTO THIS EVENING VERSUS TUE. SHOWERS/TSTMS
SHOULD WEAKEN IN INTENSITY AND LESSEN IN COVERAGE LATE THIS EVENING.
A SLIGHT CHANCE OF SHOWERS/TSTMS EXISTS MAINLY FROM TUCSON EWD LATE
TONIGHT INTO EARLY THUR MORNING.

THE INHERITED OFFICIAL FORECAST IS IN GREAT SHAPE AND NO UPDATES ARE
PLANNED AT THIS TIME. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR
FURTHER DETAIL.

&&

.AVIATION...VALID THRU 14/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA FROM LATE THIS MORNING INTO THIS
EVENING AS ABUNDANT MOISTURE CONTINUES ACROSS SOUTHEAST ARIZONA.
MVFR VISIBILITIES AND BRIEF WIND GUSTS MAINLY AROUND 40-45 KTS WILL
OCCUR WITH THE STRONGER TSRA. EXPECT THE COVERAGE OF -TSRA/-SHRA TO
DECREASE AFTER 14/04Z WITH ISOLATED -TSRA/-SHRA EAST OF KTUS LATE
TONIGHT INTO THURSDAY MORNING. OTHERWISE...CLOUD DECKS WILL MAINLY
BE AT 5-10K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...PLENTY OF MOISTURE WITH SCATTERED SHOWERS AND
THUNDERSTORMS TODAY AND THURSDAY. SOME DRYING WITH LESS THUNDERSTORM
COVERAGE OVER THE WEEKEND.

&&

.PREV DISCUSSION...STILL ENOUGH MOISTURE FOR AN AVERAGE THUNDERSTORM
DAY THURSDAY...HOWEVER WE START TO PICK UP A BRIEF WESTERLY
COMPONENT TO OUR FLOW AS THE RIDGE STARTS TO REORIENT INTO A LOWER
LATITUDE PARTIAL BLOCKING POSITION. WE SHOULD START TO LOSE THIS
LONG AND DEEP MOISTURE FETCH AT THAT POINT. THIS SHOULD THEN LEAD
INTO OUR DOWNTURN FRIDAY INTO THE WEEKEND EVEN AS THE RIDGE SHIFTS A
LITTLE FURTHER NORTH IN RESPONSE TO THE NORTHERN BASIN LOW LIFTING
TOWARD THE NORTHERN PLAINS. OUR BEST CHANCE OF THUNDERSTORMS WILL BE
TRIMMED BACK TO MAINLY NEAR THE INTERNATIONAL BORDER AND FAR EASTERN
AREAS. SOME RESPITE FROM THIS LATE SUNDAY OR MONDAY WITH THE RIDGE
AXIS TEMPORARILY TRANSITIONING INTO A HIGHER AMPLITUDE JUST EAST OF
US. THAT SHOULD OPEN US BACK UP FOR A DAY OR TWO OF BETTER MOISTURE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS
PREVIOUS DISCUSSION...MEYER

In the hours before

Special weather statement, Aug 13, 12:57 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1257 PM MST WED AUG 13 2014

AZZ501-502-132045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1257 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 145 PM
MST...

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 24 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...OR 65 MILES SOUTHWEST OF GILA BEND...MOVING EAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...AJO...WHY...LUKEVILLE...GUNSIGHT...KUAKATCH...GU VO AND
PIA OIK.

LAT...LON 3240 11281 3203 11248 3180 11256 3203 11328
      3245 11318
TIME...MOT...LOC 1956Z 267DEG 9KT 3211 11314
Special weather statement, Aug 13, 1:44 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST WED AUG 13 2014

AZZ506-509>511-132115-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST
PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-UPPER GILA RIVER AND
ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF
GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ-
144 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL AND WESTERN GRAHAM
COUNTIES UNTIL 215 PM MST...

AT 136 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG SCATTERED THUNDERSTORMS FROM AN AREA NEAR MAMMOTH
NORTHEASTWARD TOWARD BYLAS AND THE SAN CARLOS RESERVOIR...MOVING
NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR...
ARAVAIPA CREEK PRESERVE...DUDLEYVILLE...CALVA AND BYLAS.

LAT...LON 3304 11000 3266 11067 3292 11087 3303 11073
      3306 11073 3313 11065 3320 11041 3331 11046
      3339 11043 3341 11039 3341 11036 3344 11032
      3345 11019
TIME...MOT...LOC 2042Z 184DEG 18KT 3281 11068

FRENCH
Special weather statement, Aug 13, 1:57 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED AUG 13 2014

AZZ502-504-505-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
157 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTHERN
PIMA COUNTIES UNTIL 245 PM MST...

AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NORTH OF SANTA ROSA...MOVING NORTHEAST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND LOCALIZED FLOODING.

AREAS AFFECTED BY THIS STORM INCLUDE...JACKRABBIT...COCKLEBUR...WHITE
HORSE PASS AND CHUICHU.

LAT...LON 3251 11224 3252 11221 3269 11220 3268 11216
      3273 11215 3273 11206 3277 11204 3278 11189
      3280 11187 3280 11178 3274 11173 3277 11160
      3236 11182 3247 11225
TIME...MOT...LOC 2053Z 219DEG 7KT 3255 11194

RH
Special weather statement, Aug 13, 2:17 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 13 2014

AZZ505-506-132145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
217 PM MST WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 245 PM
MST...

AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF
MAMMOTH...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KEARNY AND DUDLEYVILLE.

LAT...LON 3299 11078 3302 11076 3303 11073 3307 11072
      3308 11069 3289 11058 3279 11085 3301 11104
      3311 11085
TIME...MOT...LOC 2116Z 163DEG 10KT 3287 11075

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:12 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 12, 6:00 PM MSTFlash Flood WarningTWCCochise90 min
Aug 12, 8:15 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 13, 2:16 AM MSTSpecial Weather StatementTWC44 min
Aug 13, 3:00 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 12:57 PM MSTSpecial Weather StatementTWC48 min
Aug 13, 1:12 PM MSTAreal Flood AdvisoryTWCPinal78 min
Aug 13, 1:44 PM MSTSpecial Weather StatementTWCGraham31 min
Aug 13, 1:57 PM MSTSpecial Weather StatementTWCPima48 min
Aug 13, 2:17 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min
Aug 13, 2:17 PM MSTSpecial Weather StatementTWCPinal28 min
Aug 13, 2:54 PM MSTSpecial Weather StatementTWCPinal36 min
Aug 13, 3:15 PM MSTSpecial Weather StatementTWC45 min
Aug 13, 3:17 PM MSTSpecial Weather StatementTWC28 min
Aug 13, 3:27 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 13, 3:40 PM MSTSpecial Weather StatementTWCPinal35 min
Aug 13, 4:28 PM MSTSevere Thunderstorm WarningTWCGraham, Pima, Pinal47 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.